Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Type 2 diabetic, fainted. Was taking prednisone for swelling in knees. Blood sugar high. Cause for fainting?

My 82 year old father who is Type 2 diabetic, but non- insulin dependent, fainted outside yesterday, mid day, after gardening. He doesn t remember anything. He was recently put on prednisone for sore/ swelling in the knees. His blood sugar that night, after eating, was 400. this morning it was back down to normal (for him), about 150. What may have caused the fainting?
Asked On : Mon, 11 Jun 2012
Answers:  1 Views:  56
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello there,

Both hyperglycemia and hypoglycemia can cause fainting attacks. In his case , it is possible that he could have had a hyperglycemic attack as he is also on prednisone(steroid) and steroids are known to cause an increase in blood sugar levels.

How is your father's Blood pressure? Is he hypertensive? If yes,high BP could be another cause of fainting.Low BP/Postural hypotension can also cause fainting.
Cardiac conditions can also cause fainting.

Or it could be a vasovagal syncope which happens while standing for prolonged period under the hot sun.

Most likely, cause is hyperglycemia (increased blood sugar levels ) as his blood sugar levels were 400 at the time.

Please consult his physician as his medication dosage may have to be adjusted and he needs a throrough cardiac evaluation .

Hope I have answered your question.

Have a nice day :)


Dr.Divya Kuttikrishnan
Answered: Mon, 11 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor